BOSTON (Reuters) - The head of the U.S. Food and Drug Administration has proposed charging compounding pharmacies fees to pay for the oversight needed to prevent a recurrence of the meningitis outbreak that killed 50 people and sickened hundreds more.
FDA Commissioner Margaret Hamburg said in an official blog post on Friday that serious problems continue to take place at compounding pharmacies and she is hopeful that the Senate committee with jurisdiction over the issue "will yield strong legislation for patients across the nation."
The post can be found at: http://blogs.fda.gov/fdavoice/index.php/2013/03/fda-must-have-new-authorities-to-regulate-pharmacy-compounding/?source=govdelivery
Hamburg said a possible mechanism for funding the additional oversight could include registration or other fees of the kind Congress has authorized in other instances. Pharmaceutical companies, for example, pay fees to help fund the FDA's drug review process.
Hamburg would like to explore more ideas with Congress, including requiring compounded drugs to have clear labels identifying the nature and source of the product.
The meningitis outbreak was linked to a tainted steroid shipped last year by the New England Compounding Center (NECC), which filed for bankruptcy protection in December after U.S. authorities shut down its pharmacy operations in Framingham, Massachusetts.
Since the NECC case came to light, the FDA has insisted that its authority over specialty pharmacies is too limited.
"Even during this time of heightened awareness, our inspectors are being delayed in their work or denied full access to records at some of the facilities we are inspecting," Hamburg said.
She added that serious problems at compounding pharmacies continue to occur. This week, there had been two recalls of sterile compounded and repackaged drug products.
In one, the presence of floating particles later identified to be a fungus were reported in five bags of magnesium sulfate intravenous solution, resulting in a nationwide recall. In the other, all sterile drug products from a second pharmacy were recalled after reports that five patients suffered serious eye infections associated with a repackaged product.
(Reporting by Tim McLaughlin in Boston, additional reporting by Toni Clarke in Washington; Editing by Leslie Gevirtz)